Thunderstorm Wind, Stark
- When
- May 13, 6:14 PM MST to 6:16 PM MST
- Where
- Stark County, (Dik)dickinson Muni
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.800, -102.800
A line of thunderstorms moved through southwest North Dakota in an environment of modest instability and weak deep layer shear. One storm produced wind gusts of 63 mph at the Dickinson Airport in Stark County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A line of thunderstorms moved through southwest North Dakota in an environment of modest instability and weak deep layer shear. One storm produced wind gusts of 63 mph at the Dickinson Airport in Stark County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 13, 6:05 PM MST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 805 PM CDT Fri May 13 2022 .UPDATE... Issued at 759 PM CDT Fri May 13 2022 Strong winds continue to be found across the north central and portions of the James River Valley this evening, while they are starting to diminish across the rest of the CWA. Although most of the remaining strong winds are more high end advisory level winds, still cannot rule out an isolated strong winds gust through the evening. HREF max wind ensemble data also showing these borderline winds potentially lingering through the evening hours. Decided to extend the High Wind Warning across these remaining gusty areas in the north and James River Valley, while dropping the remainder of the warnings. The other of note is isolated thunderstorms continue to be found in the southwest under some weak instability. The environment does not support severe weather today, although pea to half inch size hail is possible along with gusts to 40 mph. UPDATE Issued at 659 PM CDT Fri May 13 2022 Stacked upper low continues to pull north early this evening bringing strong winds and isolated to scattered showers. Overall winds remain elevated enough to continue the High Wind Warning for the time being. Did trim back some of the pops across the central as most showers are now confined to the north and west. In the southwest, an area of 500 j/kg cape has sparked a few thunderstorms this evening. These are anticipated to linger into the evening hours before dissipating. Some small hail is possible, and gusty winds, although low instability and the lack of shear will limit any severe weather threat tonight. && .SHORT TERM...(This evening through Saturday) Issued at 223 PM CDT Fri May 13 2022 Current analysis places deep stacked low over far north central North Dakota sliding northward over the Saskatchewan/Manitoba border. Strong winds continue over our area in the wake of the low with winds gusting into the 60s over many locations. Broad area of showers also continue with this system, especially over northern portions of the area. For the rest of this afternoon into tonight, winds will eventually ease up as the low gradually scoots off towards the north-northeast and pressure gradient relaxes. A few showers will remain, though, as cyclonic flow remains over our area. Late tonight into Saturday, a secondary wave approaches the area and gets caught up in the aforementioned system. This will keep shower chances going along the northern tier through the day on Saturday. A windy day is expected, but much tamer than today. .LONG TERM...(Sunday through Friday) Issued at 223 PM CDT Fri May 13 2022 Northwesterly flow with ridge to the west will keep quiet weather over our area to start the upcoming week, with near seasonal temperatures. Pattern becomes more zonal and active for mid to late week, bringing some precipitation chances to the area. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 659 PM CDT Fri May 13 2022 Large upper low will continue to bring MVFR clouds and showers this evening, along with strong westerly winds. A few thunderstorms are also possible this evening, mainly in the southwest. Tonight will see improving conditions for most areas, with lessening winds. Some MVFR ceilings and showers may linger in the north from KXWA to KMOT to KRUG, while VFR conditions are expected elsewhere. Lingering showers look to diminish late Saturday morning across the north. Mainly VFR conditions along with continued breezy westerly winds are then expected for the remainder of Saturday. && .BIS WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 11 PM CDT this evening for NDZ002>005- 010>013-021>023-025-036-037. && UPDATE...Anglin SHORT TERM...JJS LONG TERM...JJS AVIATION...Anglin
Hazardous Weather Outlook National Weather Service Bismarck ND 756 PM CDT Fri May 13 2022 NDZ002>005-010>013-021>023-025-036-037-150100- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- McLean-Sheridan-Wells-Foster-Kidder-Stutsman- 756 PM CDT Fri May 13 2022 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight A High Wind Warning is in effect through this evening. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-017>020-031>035-040>048-050-051-150100- Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams- Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 756 PM CDT Fri May 13 2022 /656 PM MDT Fri May 13 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
421 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN WILLISTON 48.16N 103.63W
05/13/2022 M3.70 INCH WILLIAMS ND CO-OP OBSERVER
36 HOUR TOTAL FROM CO-OP OBSERVER.
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
437 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM NON-TSTM WND GST 2 N ROLLA 48.88N 99.62W
05/13/2022 M59 MPH ROLETTE ND AWOS
AWOS STATION K06D ROLLA ND AWOS.
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM NON-TSTM WND GST 2 ESE BLAISDELL 48.33N 102.04W
05/13/2022 M60 MPH MOUNTRAIL ND MESONET
MESONET STATION ND008 BLAISDELL US 2 MP 106.
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
625 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM NON-TSTM WND GST 2 ESE BLAISDELL 48.33N 102.04W
05/13/2022 M59 MPH MOUNTRAIL ND MESONET
MESONET STATION ND008 BLAISDELL US 2 MP 106.
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
730 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM NON-TSTM WND GST 2 ESE BLAISDELL 48.33N 102.04W
05/13/2022 M57 MPH MOUNTRAIL ND MESONET
MESONET STATION ND008 BLAISDELL US 2 MP 106.
&&
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
734 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM NON-TSTM WND GST 2 N ROLLA 48.88N 99.62W
05/13/2022 M61 MPH ROLETTE ND AWOS
AWOS STATION K06D ROLLA ND AWOS.
&&
JOHNSONThe Bismarck radar (KBIS), 155 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022865.